Alert archive / Texas / Wind Advisories in 2010

Wind Advisory 2, NWS Lubbock, TX

January 23, 201018 counties in Texas

NWS Lubbock, TX issued this wind advisory at Jan 23, 2010, 4:10 AM CST for 18 counties in Texas. It took effect at Jan 23, 2010, 11:00 AM CST. It was in force for 7 hr.

The area

The counties it named.

The facts

Issued
Jan 23, 2010, 4:10 AM CST (10:10 UTC)
In effect from
Jan 23, 2010, 11:00 AM CST
Expired
Jan 23, 2010, 6:00 PM CST
In force
7 hr
Issued by
NWS Lubbock, TX

Counties Bailey County, TX, Castro County, TX, Cochran County, TX, Crosby County, TX, Dickens County, TX, Floyd County, TX, Garza County, TX, Hale County, TX, Hockley County, TX, Kent County, TX, Lamb County, TX, Lubbock County, TX, Lynn County, TX, Parmer County, TX, Stonewall County, TX, Swisher County, TX, Terry County, TX, Yoakum County, TX

The radar

The Lubbock radar (KLBB), 9 km from the middle of the area, began a volume at 10:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 00:00Z, 10.2 hours before the alert went out and 168 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 00:00Z on 2010-01-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 00:00Z on 2010-01-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -118 square meters per square second.1939587897117136156Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1727 m above ground
0-6 km bulk shear
69 kt
0-1 km storm-relative helicity
-118 m²/s²
0-3 km storm-relative helicity
29 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

270 
WWUS74 KLUB 231010
NPWLUB

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE LUBBOCK TX
410 AM CST SAT JAN 23 2010

...WINDY CONDITIONS AGAIN TODAY...

.THE STRONG STORM SYSTEM THAT BROUGHT WEST TEXAS STRONG WINDS AND
AREAS OF BLOWING DUST ON FRIDAY WILL CONTINUE TO IMPACT THE REGION
TODAY. THE FOCUS FOR THE STRONGEST WINDS TODAY WILL BE ACROSS THE
SOUTH PLAINS AND SOUTHERN ROLLING PLAINS.

TXZ027>030-033>037-039>044-232200-
/O.NEW.KLUB.WI.Y.0002.100123T1700Z-100124T0000Z/
BAILEY-LAMB-HALE-FLOYD-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-
YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL-
INCLUDING THE CITIES OF...MULESHOE...LITTLEFIELD...OLTON...
PLAINVIEW...FLOYDADA...LOCKNEY...MORTON...LEVELLAND...LUBBOCK...
SLATON...WOLFFORTH...CROSBYTON...RALLS...DICKENS...SPUR...
PLAINS...DENVER CITY...BROWNFIELD...TAHOKA...O'DONNELL...POST...
JAYTON...ASPERMONT
410 AM CST SAT JAN 23 2010

...WIND ADVISORY IN EFFECT FROM 11 AM THIS MORNING TO 6 PM CST
THIS EVENING...

THE NATIONAL WEATHER SERVICE IN LUBBOCK HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT FROM 11 AM THIS MORNING TO 6 PM CST
THIS EVENING. 

* WINDS: WESTERLY WINDS OF 25 TO 35 MPH...WITH GUSTS IN EXCESS OF
  45 MPH WILL DEVELOP ACROSS THE SOUTH PLAINS AND SOUTHERN ROLLING
  PLAINS LATE THIS MORNING AND CONTINUE THROUGH THE AFTERNOON. THE
  WINDS WILL SLOWLY DECREASE THIS EVENING.

* IMPACTS: THE STRONG WINDS WILL CREATE AREAS OF BLOWING DUST AND
  REDUCED VISIBILITIES...ESPECIALLY NEAR OPEN FIELDS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT WINDS OF 35 MPH ARE EXPECTED. WINDS
THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH
PROFILE VEHICLES. USE EXTRA CAUTION.

&&

$$
1 follow-up statement
019 
WWUS74 KLUB 231825
NPWLUB

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE LUBBOCK TX
1225 PM CST SAT JAN 23 2010

...WINDY CONDITIONS AGAIN TODAY...

.THE STRONG STORM SYSTEM THAT BROUGHT WEST TEXAS STRONG WINDS AND
AREAS OF BLOWING DUST ON FRIDAY WILL CONTINUE TO IMPACT THE
REGION TODAY. THE FOCUS FOR THE STRONGEST WINDS TODAY WILL BE
ACROSS THE SOUTH PLAINS AND SOUTHWESTERN TEXAS PANHANDLE.

TXZ021>023-240000-
/O.EXA.KLUB.WI.Y.0002.000000T0000Z-100124T0000Z/
PARMER-CASTRO-SWISHER-
INCLUDING THE CITIES OF...FRIONA...BOVINA...DIMMITT...HART...
TULIA
1225 PM CST SAT JAN 23 2010

...WIND ADVISORY IN EFFECT UNTIL 6 PM CST THIS EVENING...

THE NATIONAL WEATHER SERVICE IN LUBBOCK HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT UNTIL 6 PM CST THIS EVENING. 

* WINDS: WEST TO SOUTHWESTERLY WINDS OF 25 TO 35 MPH...WITH GUSTS
  IN EXCESS OF 45 MPH WILL DEVELOP ACROSS THE SOUTH PLAINS AND
  SOUTHWESTERN TEXAS PANHANDLE LATER THIS AFTERNOON AND CONTINUE
  THROUGH MOST OF THE EVENING. THE WINDS WILL SLOWLY DECREASE
  LATE THIS EVENING.

* IMPACTS: THE STRONG WINDS COULD CREATE AREAS OF BLOWING DUST AND
  REDUCED VISIBILITIES...ESPECIALLY NEAR OPEN FIELDS.
  ALSO...SCATTERED LIGHT RAIN SHOWERS MAY CREATE LOCALLY ENHANCED
  WINDS IN EXCESS OF 50 MPH LATER THIS AFTERNOON AND EVENING.
 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT WINDS OF 35 MPH ARE EXPECTED. WINDS
THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH
PROFILE VEHICLES. USE EXTRA CAUTION WHEN VENTURING OUTDOORS.

&&

$$

TXZ027>030-033>037-039>044-240000-
/O.CON.KLUB.WI.Y.0002.000000T0000Z-100124T0000Z/
BAILEY-LAMB-HALE-FLOYD-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-
YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL-
INCLUDING THE CITIES OF...MULESHOE...LITTLEFIELD...OLTON...
PLAINVIEW...FLOYDADA...LOCKNEY...MORTON...LEVELLAND...LUBBOCK...
SLATON...WOLFFORTH...CROSBYTON...RALLS...DICKENS...SPUR...
PLAINS...DENVER CITY...BROWNFIELD...TAHOKA...O'DONNELL...POST...
JAYTON...ASPERMONT
1225 PM CST SAT JAN 23 2010

...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM CST THIS EVENING...

A WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM CST THIS EVENING. 

* WINDS: WEST TO SOUTHWESTERLY WINDS OF 25 TO 35 MPH...WITH GUSTS
  IN EXCESS OF 45 MPH WILL DEVELOP ACROSS THE SOUTH PLAINS AND
  SOUTHWESTERN TEXAS PANHANDLE LATER THIS AFTERNOON AND CONTINUE
  THROUGH MOST OF THE EVENING. THE WINDS WILL SLOWLY DECREASE LATE
  THIS EVENING.

* IMPACTS: THE STRONG WINDS COULD CREATE AREAS OF BLOWING DUST AND
  REDUCED VISIBILITIES...ESPECIALLY NEAR OPEN FIELDS.
  ALSO...SCATTERED LIGHT RAIN SHOWERS MAY CREATE LOCALLY ENHANCED
  WINDS IN EXCESS OF 50 MPH LATER THIS AFTERNOON AND EVENING. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT WINDS OF 35 MPH ARE EXPECTED. WINDS
THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH
PROFILE VEHICLES. USE EXTRA CAUTION WHEN VENTURING OUTDOORS.

&&

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before this wind advisory went out at Jan 23, 3:43 AM CST, 27 minutes earlier.

Area forecast discussion, Jan 23, 3:43 AM CST, 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
343 AM CST SAT JAN 23 2010

.SHORT TERM...
FEELS LIKE A BROKEN RECORD...BUT CONCERNS AGAIN TODAY REVOLVE AROUND
STRONG WINDS AND RAIN CHANCES.

BROAD AND COMPLEX TROUGH ACROSS THE WESTERN HALF OF THE CONUS WILL
CONTINUE TO TRANSLATE INTO THE CENTER OF THE NATION OVER THE NEXT 24
HRS AS AN IMPRESSIVE 150+ KT UPPER LEVEL JET PROGRESSES THROUGH THE
BASE OF THE TROUGH...FROM NORTHERN NM EARLY TODAY INTO CENTRAL TEXAS
BY THIS AFTERNOON. AID FROM THE APPROACHING JET ALONG WITH AN
ASSOCIATED STOUT MID-LEVEL VORT MAX SWINGING ACROSS THE SOUTH PLAINS
WILL KEEP MID/UPPER LIFT WORKING OVERHEAD THROUGH THE FIRST HALF OF
THE DAY...WITH THE BEST LIFT SHIFT ACROSS THE EASTERN PORTIONS OF
THE CWA THIS AFTERNOON...AND EAST OF THE AREA BY THIS EVENING.
INITIAL BAND OF RAIN THIS MORNING...AS OF 09Z...WAS MOVING EASTWARD
ACROSS THE ROLLING PLAINS AND SHOULD BE EDGING EAST OF THE AREA BY
AROUND 12Z. HOWEVER...REGIONAL RADAR DOES DEPICT MORE PRECIPITATION
ACROSS SOUTHERN NM INTO NORTHERN MEXICO AND FAR WEST TEXAS WITH NEXT
ROUND OF LIFT. HENCE...HAVE ADDED MENTIONABLE POPS ACROSS ALL BUT THE
NORTHERN SECTIONS THROUGH THIS MORNING...WITH LINGERING POPS ACROSS
THE EASTERN ZONES INTO THE AFTERNOON HOURS. AS WITH THE CURRENT
ACTIVITY...LIFT TODAY WILL HAVE TO BATTLE DRY LOW-LEVELS...WITH TOP
DOWN MOISTENING. LAPSE RATES WILL STEEPEN CONSIDERABLY OVER
YESTERDAY AS MID-LEVEL TEMPERATURES DROP 10-15C...BUT COOLER LOW
LEVELS AND SPARSE MOISTURE WILL LIMIT INSTABILITY...WITH A COUPLE
HUNDRED JOULES PER KG OR LESS OF CAPE FORECAST. THUS...COULD NOT
RULE OUT A FEW LIGHTNING STRIKES...BUT PRIMARY MODE SHOULD BE RAIN
SHOWERS.

OTHER CONCERN TODAY IS WIND POTENTIAL. AS THE LARGE UPPER TROUGH
SLIDES EAST...STRONG TROPOSPHERIC WINDS WILL DO THE SAME. STRONGEST
HEIGHT GRADIENTS AND WIND FIELDS ARE PROGGED TO BE FOCUSED TO THE
SOUTH OF THE AREA...FROM FAR WEST TEXAS THROUGH THE PERMIAN BASIN.
HOWEVER...MODELS ARE IN DECENT AGREEMENT THAT A 30-40+ KT 850 MB JET
WILL DEVELOP ACROSS ROUGHLY THE SW HALF OF THE CWA THIS
AFTERNOON...WITH A TIGHT SFC PRESSURE GRADIENT ALSO POSITIONED
THERE. THERE IS SOME QUESTION HOW DEEP WE WILL MIX TODAY...WITH
CONSIDERABLE CLOUDS AND POSSIBLE PRECIPITATION THROUGH AT LEAST THE
MORNING HOURS...BUT PROGGED SOUNDINGS INDICATE DEEP MIXING BY THIS
AFTERNOON. THUS...HAVE HOISTED A WIND ADVISORY ACROSS THE SOUTH
PLAINS AND SOUTHERN ROLLING PLAINS FROM 17-00Z. ALSO...COULD SEE
SOME AREAS OF BLOWING DUST DEVELOP AGAIN ON THE CAPROCK WITH THE
STRONGER WINDS.

TEMPERATURES WILL BE MARKEDLY COOLER TODAY...WITH HIGHS ONLY IN THE
50S AND 60S. BREEZY WINDS WILL PERSIST TONIGHT AS A TIGHT SFC
GRADIENT REMAINS ACROSS THE AREA...AND THIS WILL MAKE IT FEEL CHILLY
WITH LOWS BOTTOMING OUT IN THE 20S AND 30S.

&&

.LONG TERM...
MAIN FOCUS IS ON A POTENTIAL STORM SYSTEM IN THE THU-FRI TIME
FRAME.

ON SUN...WEAK SHORTWAVE WILL DIVE SOUTH AROUND THE WEST SIDE OF
THE CENTRAL PLAINS TROUGH BRUSHING WTX. ALSO...THE TAIL-END OF
ULJ WILL EXTEND FROM SE NM EWD INTO THE MS VLY...SKIRTING OUR SRN
ZONES. THUS WE CAN EXPECT MORE GUSTY WINDS MAINLY ACROSS THE SW
AND FAR SRN SPLNS...BUT AT THIS TIME IT DOES NOT LOOK LIKE THEY
WILL REACH ADVISORY SPEEDS. THERE ARE ALSO HINTS OF A FEW LIGHT
SHOWERS ACCOMPANYING THE MID-LVL TROUGH AND SFC FRONT IN THE
PANHANDLES...BUT DO NOT EXPECT THESE TO SURVIVE FARTHER SOUTH INTO
OUR FA. MODEST COOL DOWN SHOULD CONTINUE SUNDAY INTO MONDAY AS SFC
RIDGING EXPANDS SOUTHWARD THRU THE PLAINS...WITH MON PERHAPS THE
COOLEST DAY WITH HIGHS IN THE UPPER 40S AND LOWER 50S. SOME
REINFORCEMENT OF THE SFC RIDGE SHOULD KEEP TEMPS PRETTY FLAT ON
TUESDAY DESPITE BUILDING HEIGHTS ALOFT....AND OVERALL BENIGN WX IS
EXPECTED THROUGH WEDNESDAY.

ATTENTION THEN TURNS TO THE CLOSED LOW ARRIVING IN SOUTHERN
CALIFORNIA ON WED. AS THE SYSTEM MOVES THROUGH THE DESERT SW...THE
GFS CONTINUES TO WEAKEN AND EJECT THE SYSTEM FASTER THAN OTHER
MED-RANGE GUIDANCE...AND GFS ENSEMBLE MEAN FAVORS A SLOWER/DEEPER
TRACK...CLOSER TO THE ECMWF/CAN/NAEFS. THUS HAVE USED A ROUGH
BLEND OF THE ECMWF AND GEFS FOR THIS STORM SYSTEM.

AS SUCH WE SHOULD BEGIN TO SEE STRENGTHENING LLJ AND WAA AS EARLY
AS WED MORN...WHICH COULD LEAD TO LOW STRATUS AND/OR FOG. AS MID-
LVL DIVERGENCE/LIFT EMERGES OVER THE FA AHEAD OF THE UPPER-
LOW...RAIN SHOWERS WILL BE POSSIBLE STARTING LATE WED. WHILE THE
UPPER LOW APPROACHES WEST TEXAS...A COLD FRONT WILL BE SLIDING
SOUTH THROUGH THE SRN PLAINS AND MAY MOVE THROUGH THE FA DURING
THE DAY THU. THIS SHOULD BRING A PERIOD OF COUPLED LIFT TO ENHANCE
PRECIP CHANCES ON THU DEPENDING ON THE TIMING OF THESE FEATURES.
THE TIMING OF THE FRONT WILL ALSO BE KEY FOR DETERMINING A
POSSIBLE CHANGEOVER TO SNOW FOR PORTIONS OF THE FA. FOR NOW...THE
ECMWF INDICATES THAT THE COLD AIR WILL ARRIVE LATE THURS AND SO HAVE
ADDED A RAIN OR SNOW MENTION TO THE GRIDS FOR THURS EVEN. WILL NOTE
THOUGH THE AT THE GFS IS FASTER WITH THE FRONT WITH COLDER
AIR...AND COULD POSE A GREATER THREAT OF ACCUMULATING SNOWFALL THURS
IF IT WERE TO VERIFY /ALTHOUGH LIFT WOULD BE WEAKER AND OF SHORTER
DURATION/. TEMPS WILL ALSO BE TRICKY...BUT EXPECT A CONSIDERABLE
COOL DOWN THU INTO FRI TO GO ALONG WITH INCREASED CLOUD COVER. ALL
IN ALL...STILL ENOUGH UNCERTAINTY WITH THIS SYSTEM TO KEEP CHANGES
FAIRLY MODEST THIS MORNING...WITH PLENTY OF ROOM FOR ADJUSTMENT IN
THE NEXT COUPLE DAYS.

&&

.FIRE WEATHER...
SUSTAINED 20FT WESTERLY WINDS OF 20 TO 30 MPH WILL DEVELOP ACROSS
CENTRAL AND SOUTHERN PORTIONS OF THE AREA THIS AFTERNOON...CREATING
ANOTHER DAY OF ELEVATED FIRE WEATHER CONDITIONS. HOWEVER...RELATIVE
HUMIDITY VALUES ARE EXPECTED TO REMAIN ABOVE CRITICAL LEVELS AS
TEMPERATURES ARE 15-20 DEGREES COOLER THAN FRIDAY. ISOLATED SHOWERS
WILL ALSO BE POSSIBLE TODAY...WHICH COULD CREATE BRIEF LOCALLY
ENHANCED WINDS.

&&

.PRELIMINARY POINT TEMPS/POPS...
FRIONA        54  25  53  21  49 /  10   0   0   0   0
TULIA         58  28  53  23  50 /  10   0  10   0   0
PLAINVIEW     57  28  54  24  50 /  20   0   0   0   0
LEVELLAND     56  28  55  25  52 /  20   0   0   0   0
LUBBOCK       59  29  55  27  51 /  20   0   0   0   0
DENVER CITY   54  29  56  27  54 /  20   0   0   0   0
BROWNFIELD    56  29  55  27  53 /  20   0   0   0   0
CHILDRESS     62  34  55  29  54 /  20   0  10   0   0
SPUR          62  32  56  29  54 /  20   0   0   0   0
ASPERMONT     63  36  59  30  55 /  40   0   0   0   0

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
WIND ADVISORY FROM 11 AM THIS MORNING TO 6 PM CST THIS EVENING
FOR THE FOLLOWING ZONES: TXZ027>030-033>037-039>044.

&&

23/33
Hazardous weather outlook, Jan 22, 8:01 PM CST, 8 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
801 PM CST FRI JAN 22 2010

TXZ021>044-240215-
PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE-
FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING-
YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL-
801 PM CST FRI JAN 22 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

STRONG WESTERLY WINDS AND AREAS OF BLOWING DUST WILL AGAIN BE
POSSIBLE SATURDAY AFTERNOON...PRIMARILY ACROSS THE CENTRAL AND
SOUTHERN SOUTH PLAINS. ALTHOUGH HUMIDITIES WILL BE SLIGHTLY HIGHER
THAN FRIDAY...STRONG WINDS MAY RESULT IN POTENTIALLY CRITICAL FIRE
WEATHER CONDITIONS.

Nearby

Wind Advisories in Texas, 2010Every wind advisory in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.